Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

August 6, 2017Jefferson County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 6, 2017, 2:24 PM EDT for Jefferson County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 2:24 PM EDT (18:24 UTC)
Expired
Aug 6, 2017, 3:00 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Hail
0.75 in
Wind
50

County Jefferson County, GA

The radar

The Robins AFB radar (KJGX), 111 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
942 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

800 
WWUS82 KFFC 061824
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
224 PM EDT SUN AUG 6 2017
 
GAZ076-061900-
Jefferson GA-
224 PM EDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY UNTIL
300 PM EDT...

At 224 PM EDT...a strong thunderstorm was near Louisville...moving
northeast at 20 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent 
           cloud to ground lightning. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. 

Some locations in the path of this storm include
Louisville, Wrens, Stapleton, Matthews, Stellaville and Stapletons
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3315 8227 3311 8228 3305 8229 3293 8242
      3305 8258 3330 8240 3331 8238 3331 8234
      3330 8231 3327 8229 3327 8226 3323 8223
TIME...MOT...LOC 1824Z 219DEG 18KT 3305 8245 

HAIL...0.75IN
WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 1:38 PM EDT, 46 minutes earlier.

Area forecast discussion, Aug 6, 1:38 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
138 PM EDT Sun Aug 6 2017

.PREV DISCUSSION... /Issued 1027 AM EDT Sun Aug 6 2017/

UPDATE...
No major changes needed to the forecast at this time. A weak
frontal boundary remains nearly stationary across the Interstate
20 corridor. The airmass south of the boundary remains very moist
and unstable with PWATS greater than 1.5 and forecasted CAPES of
greater than 1500 for the afternoon. Showers and thunderstorms
will be most likely along and south of the stationary front this
afternoon and evening. Will likely have to make adjustments to the
pops later this afternoon as convection fires.

PREV DISCUSSION... /Issued 735 AM EDT Sun Aug 6 2017/

PREV DISCUSSION... /issued 340 AM EDT Sun Aug 6 2017/

SHORT TERM /Today through Monday/...

Latest regional surface analyses shows weak low pressure over the
Carolinas with frontal trough extending through portions of Central
GA. Light SW flow just off the surface continues to stream north
of the front allowing for a subtle isentropic lift setup. In this
environment though, it has been just enough to allow for isolated
shower development across the Atlanta metro at this hour. With
increasing moisture and modest instability, this trend should
carry forward into the early morning hours.

For the rest of today, frontal boundary will lift north through
the day and act as a focus for additional activity, especially
during the afternoon. Precipitable water will increase from CSG to
MCN will increase to near 2 inches while CAPE increases to near
2000 J/KG. This should be more than enough to allow for numerous
showers and thunderstorm, especially with the added impetus of the
frontal boundary. The big question will be how far north the
precip makes it this afternoon. It is entirely possible that the
likely line will be some 50 miles north of current forecast but
will let day shift examine further as convection begins to develop
later today. Some concern with slow moving front of some heavy
rainfall potential on north side of this feature. Will beef up
wording in HWO of potential for some isolated flash flooding
issues.

Shortwave descends upon the area Monday afternoon which should add
to already favorable environment for storm development. Some
concern that abundant cloud cover could limit convection despite
these parameters but hard to ignore PWATS of 2.20 inches combined
with the mid level energy source. Will go with high end likely for
the northern zones all the way into the ATL metro. Could certainly
see a scenario with some categorical in the forecast area and this
will need to be looked at with subsequent forecasts. Flooding
could again be an issue and will highlight in the HWO for now.
Depending on where rains end up falling today, may need to
consider a Flash Flood Watch at some point.

Deese

LONG TERM /Monday Night through Saturday/...

Extended forecast period continues to look fairly wet and unsettled
as the region remains under persistent west to southwesterly upper-
level flow. No strong short waves are indicated in the medium range
models through the period, but a series of weak waves, weak surface
fronts and ample moisture, keep good chance to likely POPs going
through the upcoming week. No specific focus for severe weather
indicated on any specific day right now, but models are indicating
that some weak shear should accompany some of the weak waves. Bigger
issue may end up being hydrologic in nature through the week with
continued, repeated, rainfall and saturated soils.

20

PREV DISCUSSION... /Issued 148 AM EDT Sun Aug 6 2017/

PREV DISCUSSION... /issued 823 PM EDT Sat Aug 5 2017/

UPDATE...
Convection coverage today was generally isolated to south of the
I-20 corridor, and an overall diminishing trend is expected to
continue through the evening. Have made minor adjustments to
hourly temperature and dew point grids, and will likely do another
minor update later this evening for updates based on cooling
trends. Otherwise, current forecast looks to be on track.

31

PREV DISCUSSION... /Issued 329 PM EDT Sat Aug 5 2017/

SHORT TERM /Tonight through Sunday Night/...
A stalled front is sitting north of a line from Columbus to Macon
east toward Augusta.  This front, which came through north GA last
night, will be the axis by which any showers/thunderstorms redevelop
this afternoon.  Any thunderstorms that develop should remain sub-
severe despite MUCAPE being over 2000J/kg. Given such little shear,
do not expect any organized convection this evening.  Precipitation
activity should diminish during the evening hours with loss of
heating.  Expect clearing overnight with some fog/stratus possible
to the south. As the next system approaches from the west and the
surface high to the north moves into the mid-Atlantic, return flow
will develop aiding to surge moisture northward across the area.
Given this, instability will also surge north leading to more
widespread showers/thunderstorms for tomorrow.

Temperatures for the short term will be around normal...in the upper
80s/low 90s apart from cooler temps in the higher terrain.  Lows a
bit cooler tonight, but as the southerly flow increases,
expect warmer low temps by Sunday night.

26

LONG TERM /Monday through Saturday/...
A weak surface trough remains situated across the CWFA early this
morning. Regional radar shows scattered showers and isolated
thunderstorms developing in the vicinity of the trough, well within
the tropical-like airmass. However, WV imagery shows some drier air
aloft moving in across the far NW.

The weak trough is expected to slowly sag south today. Everywhere
south of this boundary will remain in a very moist and unstable
airmass. Convection will tend to focus along and south of the
boundary through Monday. Also, convective activity may not
completely diminish at nighttime - but coverage will decrease to a
more isolated nature. Widespread severe weather is not anticipated
today or Monday, but cannot rule out a few strong storms and an
isolated severe thunderstorm. Mid level lapse rates remain weak and
upper level winds are light. As in the past few days, with light BL
winds and PWATS south of the trough 2"+, storms will be capable of
producing very heavy rainfall. Localized flooding will be possible.

NListemaa

&&

.AVIATION...
18Z Update...
Numerous showers and a few thunderstorms have developed south of
the Interstate 20 corridor early this afternoon. Activity will
continue to push north for the next couple of hours and should
impact the airfield pretty close to 18z. Showers/thunderstorms
will definitely have the potential to be gusty. Models are
producing bkn mvfr cigs overnight, breaking up by the late
morning. Sct showers/tsra possible again tomorrow afternoon. Winds
should remain on the west side.

//ATL Confidence...18Z Update...
Medium to high confidence all elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          89  71  86  72 /  40  40  60  40
Atlanta         87  72  85  72 /  50  40  60  40
Blairsville     83  66  78  69 /  30  60  70  70
Cartersville    88  71  84  71 /  50  50  60  70
Columbus        90  74  88  74 /  60  50  50  30
Gainesville     87  71  83  71 /  30  50  60  60
Macon           90  72  90  73 /  60  40  50  30
Rome            88  71  84  71 /  50  50  60  70
Peachtree City  88  71  86  72 /  60  40  60  40
Vidalia         90  73  91  74 /  60  30  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 6, 10:29 AM EDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1029 AM EDT Sun Aug 6 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1029 AM EDT Sun Aug 6 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected across the area this
afternoon and evening. Isolated strong to severe thunderstorms are
possible. The main hazards will be strong gusty winds, hail and
frequent lightning.

Heavy rainfall may produce isolated flooding across north Georgia,
mainly north of I-20.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

There will be scattered to numerous thunderstorms each day,
especially during the afternoon and evening hours. A few storms could
be strong to severe with the main hazards being gusty winds, frequent
lightning and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested, but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 6, 2:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
224 PM EDT SUN AUG 6 2017

GAZ076-061900-
Jefferson GA-
224 PM EDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY UNTIL
300 PM EDT...

At 224 PM EDT...a strong thunderstorm was near Louisville...moving
northeast at 20 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Louisville, Wrens, Stapleton, Matthews, Stellaville and Stapletons
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3315 8227 3311 8228 3305 8229 3293 8242
      3305 8258 3330 8240 3331 8238 3331 8234
      3330 8231 3327 8229 3327 8226 3323 8223
TIME...MOT...LOC 1824Z 219DEG 18KT 3305 8245

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:28 PM EDTSpecial Weather StatementFFCPutnam32 min
Aug 6, 3:58 PM EDTSpecial Weather StatementFFCHancock32 min
Aug 6, 4:29 PM EDTSpecial Weather StatementFFCGlascock, Washington31 min
Aug 6, 4:32 PM EDTSevere Thunderstorm WarningFFCGlascock, Jefferson, Washington28 min
Aug 6, 4:56 PM EDTSpecial Weather StatementFFCBartow, Gordon34 min
Aug 6, 5:03 PM EDTSevere Thunderstorm WarningFFCBartow, Gordon27 min
Aug 6, 5:32 PM EDTSpecial Weather StatementFFCCherokee28 min
Aug 6, 5:59 PM EDTSpecial Weather StatementFFCCherokee, Gilmer, Murray, Pickens46 min
Aug 6, 7:10 PM EDTSpecial Weather StatementFFCFloyd35 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.